2012-11-22 / Community

Meningitis linked to steroid injection


Lisa M. Davidson Lisa M. Davidson MANISTIQUE – On Sept. 18, 2012, the first case of fungal meningitis, linked to a contaminated steroid injection, was identified. Since that time, persons in 19 states have been affected. There have been 461 cases of fungal meningitis reported, as well as 32 deaths.

Michigan has been the state most affected by this public health crisis, with 148 cases identified and eight deaths as of Nov. 14. Why one person may get sick and another person may not is not fully known. Underlying health conditions, circumstances surrounding the patient’s injection and level of contamination of the particular vial of medication used in the injection may influence if a person gets sick.

The predominant fungus identified, Exserohilum Rostratum, was found in three lots of preservative free methylprednisolone acetate distributed by the New England Compounding Center. The NECC has voluntarily recalled all products distributed from its facility located in Framingham, Massachusetts, as did Ameridose, LLC, based in Westborough, Massachusetts which is managed by the same people as the NECC.

The Center for Disease Control and Prevention and other public health officials are still on high alert as fungal meningitis can be slow to develop. The CDC has contacted 97 percent of patients who may have been injected with the tainted steroid, but urge anyone who has received a steroid injection in the past several months to watch for the onset of new symptoms, and contact your healthcare provider immediately if symptoms occur.

Typically, symptoms of fungal meningitis present one to four weeks following the infection and may include new or worsening headache, fever, sensitivity to light, stiff neck, weakness or numbness in the arms or legs, slurred speech, and increased pain, redness, or swelling at the site of the injection. Fungal meningitis cannot be spread from person to person and therefore, is considered not to be contagious. The investigation also includes fungal infections associated with injections in a peripheral joint space, such as a knee, shoulder or ankle.

For more information, including the full list of recalled medications, visit the CDC’s website at www.cdc.gov/hai/outbreaks/meningitis. html or contact your local health department.

— — —

Editor’s note: Check U.P. is a monthly column featuring doctors and staff from Schoolcraft Memorial Hospital, the Luce, Mackinac, Alger, Schoolcraft District Health Department, and Kerry Ott. This week’s column features Lisa M. Davidson, MSN, RN, of LMAS.

Return to top